What Is Phototoxicity And Ototoxicity & Antibiotics That Can Cause Phototoxicity And Ototoxicity

As far as antibiotics are concerned, like every other entity, antibiotics have two sides to them. Apart from their aiding powers, antibiotics have also got side effects that can be pretty dangerous to human health. Several antibiotics are known to cause ailments of different stratum. For example, some of the side effects of antibiotics consist of nausea, allergic reactions, rashes, shortness of breath, swelling of the lips and the tongue, white patches on the tongue, severe watery diarrhea etc.

Amongst all these, Phototoxicity and Ototoxicity are two common side effects of antibiotics. There are several antibiotics that cause phototoxicity and ototoxicity as their side effect.

What is Phototoxicity?

What is Phototoxicity?

Phototoxicity (photoirritation) is defined as a toxic response that is induced after the initial exposure of skin to certain chemicals and subsequent exposure to light. Phototoxicity can also be defined as reaction that is elicited by skin irradiation after systemic administration (oral or intravenous) of a chemical substance. The chemical substance is supposed to be “photoactive.” This means that when the chemical is exposed to light, it absorbs the light and the absorbed energy produces molecular changes that cause toxicity; hence the name phototoxicity.

What Are The Antibiotics That Can Cause Phototoxicity?

Some of the antibiotics which can cause Phototoxicity include tetracyclines, fluoroquinolones, doxycycline, ciprofloxacin, ofloxacin and levofloxacin.

Other medicines which can cause phototoxicity consist of: Sulfonamides, Nonsteroidal anti-inflammatory drugs (NSAIDs), Diuretics, Retinoids, HMG-CoA* reductase inhibitors, Neuroleptic drugs, Thioxanthenes, Antifungals, Amiodarone, Oral Contraceptives, Cinnamates, Benzophenones and Salicylates.

Phototoxic reactions basically occur because of the destructive effects of light-activated compounds on cell membranes and, in some instances, DNA. By contrast, phototoxic reactions are cell-mediated immune responses to a light-activated compound. Phototoxic reactions occur in almost every individual if they are exposed to sufficient amounts of light and drug. Mostly, they appear as an exaggerated sunburn response. Phototoxic reactions resemble allergic contact dermatitis. The distribution of this is limited to sun-exposed areas of the body. However, when the reactions are severe or last for a long time, they may extend into covered areas of skin. The amount of drug required to induce phototoxic reactions is considerably large. Only higher doses of these drugs can cause phototoxic reactions. Phototoxic responses often occur within minutes or hours of light exposure.

How To Prevent Phototoxicity Caused By Antibiotics?

Prevention of phototoxicity caused by antibiotics can be done by identification and avoiding the offending antibiotic, the use of sun protection, and the institution of measures for symptomatic relief. The use of topical corticosteroids and cool compresses can alleviate antibiotic-induced photosensitivity. The use of systemic corticosteroids should be reserved for the most severe cases. If sunscreens are not the cause of phototoxic reactions, they should always be used when steeping outdoors. Be sure to wear sunscreen with UVA and UVB protection, and reapply sunscreen as directed on the label to prevent phototoxicity caused by antibiotics. Also, wear protective clothing and accessories, such as hat and sunglasses. Most drug-induced phototoxicity are caused by wave lengths within the UV-A range. Therefore, sunscreens that absorb UV-A should be prescribed. Sunscreens that contain avobenzone (Parsol 1789), titanium dioxide and zinc oxide are more effective in blocking out UV-A radiation than regular sunscreens.

What is Ototoxicity?

Ototoxicity is the damage to the hearing or balance functions of the ear by drugs or chemicals including antibiotics. This part of the ear comprises both the hearing mechanism and the vestibulocochlear nerve, which is the the nerve that sends hearing and balance information to the brain.

The extent of ototoxicity varies with the offending drug/antibiotic and other conditions. In some cases, there is total recovery after the antibiotic has been discontinued. In other cases, the extent of ototoxicity damage is limited, and may even be too petty to be noticed.This may occur in high frequency hearing loss, where the damage to the ear makes it hard to hear high pitched musical notes, but does not affect the ability to hear normal spoken words, or carry on a conversation. In extreme cases, there may be a permanent and complete deafness due to ototoxicity.

What Are The Antibiotics Which Cause Ototoxicity?

Antibiotics which can cause Ototoxicity include: amikacin, streptomycin, neomycin, gentamicin, erythromycin, kanamycin, tobramycin, netilmicin and vancomycin.
Some of the other drugs are which cause Ototoxicity include Anti-Cancer Drugs, such as cisplatin, bleomycin and vincristine; Diuretics, such as acetazolamide, Ototoxicity often goes undiagnosed. This occurs when the hearing loss is exiguous or when it is restricted to the higher frequencies. Patients may notice a change in their hearing, but it may not be significant enough to report. In other cases, the loss of hearing may be very significant, or the ototoxicity lead to “ringing in the ears” or other sensations. When physicians are administering medications or antibiotics that are known to cause hearing loss, it is often suggested that the patient receives regular hearing tests. By monitoring hearing on a regular basis, it may be possible to discontinue the offending medication or reduce the dose so that no further damage is done.
Ototoxicity that causes loss of balance may be even more difficult to diagnose. These changes may take place gradually, over time, and may be confused with the effects of the condition the drugs/antibiotics are meant to treat.

What Is The Treatment For Ototoxicity Caused By Antibiotics?

Discontinuing the antibiotic or the medicine which gives Ototoxicity is important. People who suffer from permanent hearing loss may elect to use hearing aids, or when appropriate, receive a cochlear implant. For those who have balance problems; physical therapy may often be helpful.

What Is The Prognosis For Ototoxicity Caused By Antibiotics?

The prognosis of ototoxicity caused by antibiotics depends on the drugs that caused the ototoxicity and their dose. Antibiotics such as gentamicin, kanamycin, netilmycin and tobramycin all cause hearing loss to varying degrees. These drugs may be used to treat life-threatening infections that are resistant to other classes of drugs and so there may be no choice but to use them. Careful dosing can minimize, but not eliminate the risk of ototxicity. It is estimated that the chances of recovery are 10 to 15%. The hearing loss usually begins at the higher frequencies, and is usually not recognized immediately.

  • The antibiotic erythromycin may cause hearing loss that affects all frequencies. This hearing loss usually reverses itself over time.
  • Other medicines such as aspirin and non-steroidal anti-inflammatory drugs (NSAIDS) may cause ringing in the ears. This stops when the drug is discontinued.
  • Diuretics may also cause hearing loss with a rapid onset. This usually, but not always, reverses itself when the drugs are stopped.

In some cases of ototoxicity, the prognosis is not really clear. The antibiotic, vancomycin appears to cause hearing loss, but this may only occur when vancomycin is used at the same time as other ototoxic drugs, such as gentamicin or erythromycin.

How To Prevent Ototoxicity Caused By Antibiotics?

Since most ototoxicity occurs when the harmful drugs or the antibiotics are used in high doses, careful dose calculations are the best method of prevention. Sometimes it is possible to replace the ototoxic antibiotics with drugs that have less severe adverse effects.

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.